[Skip to Content]
[Skip to Content Landing]
Article
May 1959

The Effect of Heparin on the Ocular Tuberculin Reaction

Author Affiliations

Baltimore; Springfield, Mass.
From the Wilmer Ophthalmological Institute of The Johns Hopkins Hospital and University.

AMA Arch Ophthalmol. 1959;61(5):709-711. doi:10.1001/archopht.1959.00940090711006
Abstract

In a previous communication1 we confirmed the findings of others2-4 on the inhibitory effect of heparin on anaphylactic hypersensitivity. The present study was undertaken to explore the role of heparin in the tuberculin type of hypersensitivity, with use of the eye of the rabbit as a convenient site for observing the local reaction elicited by the injection of specific antigen.

Method  Thirty-two normal adult rabbits were infected with a virulent strain of Mycobacterium tuberculosis (var. hominis) by injecting 0.1 ml. of a saline suspension of living organisms into the anterior chamber of the right eyes.The suspension used for inoculation was standardized so that a 2 mm. platinum loopful, when spread over an area of 1 sq. cm. on a microscope slide, showed an average of 50 organisms per high-power field. The animals developed a progressive tuberculous infection of the inoculated eyes. Three months after infection the animals

First Page Preview View Large
First page PDF preview
First page PDF preview
×